Complication of Ruptured Poly Implant Prothèse® Breast Implants Combined with AQUAfilling® Gel Injection: A Case Report and Literature Review
- 92 Downloads
We describe the first case of a patient who received AQUAfilling® gel (Biomedica, Prague, Czech Republic) after augmentation with Poly Implant Prothèse® (PIP) breast implants and later developed breast deformity with bilateral implant rupture.
A 49-year-old Korean female patient who received breast augmentation with PIP implants 18 years ago and subsequent insertion of AQUAfilling® gel 1 year ago visited our center with a chief complaint of pain and decreased implant sizes in both breasts. Breast implant and foreign body removal operation was performed for both breasts under general anesthesia. Intraoperative gross findings, pathologic findings, and tissue culture results were analyzed.
Our diagnosis included rupture of the implants in both breasts with leakage of injected material resulting in inflammation of the pericapsular area and pectoralis muscle. The intraoperative gross findings and results of the pathologic report showed that the implants were exposed with massive leakage of AQUAfilling® gel in the pericapsular space, and the pectoralis major was mixed with AQUAfilling® gel-like liquid and tissue with an inflammatory reaction.
Surgeons should be careful in performing AQUAfilling® gel injection for breast augmentation, especially when combined with breast implant insertion. AQUAfilling® gel itself is not yet proven safe in the long term, so more research on this topic is warranted. Additionally, surgeons should be aware of the comparatively high risk of implant rupture and foreign body reaction with PIP implants, and warn patients accordingly.
Level of Evidence V
This journal requires that authors assign a level of evidence to each article. For a full description of these Evidence-Based Medicine ratings, please refer to the Table of Contents or the online Instructions to Authors www.springer.com/00266.
KeywordsBreast deformity Implant rupture Gel filler Case report
Compliance with Ethical Standards
Conflict of interest
The authors have no financial or institutional interest in any of the drugs, materials, or devices described in this article.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.
Informed consent was obtained from the patient to publish the case and accompanying images.